Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 124, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2005, 3:20 PM EDT for Saluda County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2005, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 3, 2005, 4:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Saluda County, SC
The radar
The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:30 PM EDT | TSTM WND DMG | Saluda, SC | SEVERAL TREES AND POWER LINES DOWN IN CITY. HWY 502 AND BATESBURG HWY...TREES DOWN. FLOODING ON BATESBURG HWY NEAR THE BRIDGE IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2335 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 031922 SVRCAE SCC081-032000- /O.NEW.KCAE.SV.W.0124.050703T1920Z-050703T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 320 PM EDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALUDA COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 400 PM EDT * AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF SALUDA. MOVEMENT WAS TOWARD THE NORTHEAST NEAR 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEAR SALUDA BY 330 PM EDT EXPECT WIND GUSTS NEAR 60 MPH AND VERY HEAVY RAIN WITH THIS THUNDERSTORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3395 8188 3382 8172 3393 8157 3409 8174 $$ RJL
1 follow-up statement
000 WWUS52 KCAE 031934 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 331 PM EDT SUN JUL 3 2005 SCC081-032000- /O.CON.KCAE.SV.W.0124.000000T0000Z-050703T2000Z/ SALUDA SC- 331 PM EDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR SALUDA COUNTY... AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LIKELY SEVERE THUNDERSTORM JUST SOUTHEAST OF SALUDA. THE STORM WILL AFFECT THE HIGHWAY 178 AND 378 AREA JUST SOUTHEAST AND EAST OF SALUDA. EXPECT WIND GUSTS NEAR 60 MPH AND VERY HEAVY RAIN WITH THIS THUNDERSTORM. A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST PROTECTION FROM SEVERE THUNDERSTORMS. DO NOT ATTEMPT TO DRIVE ON FLOODED ROADS. LAT...LON 3395 8188 3382 8172 3393 8157 3409 8174 $$ RJL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:10 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 3, 1:10 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 110 PM EDT SUN JUL 3 2005 .SHORT TERM (TONIGHT)... WEAK FRONTAL BOUNDARY ACROSS THE AREA THROUGH THIS EVENING...WILL BECOME FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS AS LOW LEVEL CONVERGENCE INCREASES. SURFACE CHART SHOWS FRONT ACROSS CENTRAL MIDLANDS NEAR CAE TO NORTH OF AGS. SOUNDINGS SHOW LOTS OF LOW TO MID LEVEL MOISTURE ACROSS THE AREA. PRECIP WATERS ABOVE 2.00 INCHES. AIRMASS EAST AND SOUTH OF CAE MODERATE TO STRONG INSTABILITY WITH LI AROUND -7. CAPES AROUND 3500 J/KG. SURFACE THETA-E RIDGE EXTENDING NORTH FROM LOW COUNTRY ACROSS EASTERN MIDLANDS. MID LEVEL SHORT WAVE APPROACHING FROM EASTERN ALABAMA SHOULD MOVE ACROSS THE AREA THIS EVENING. THUNDERSTORMS DEVELOPING NOW IN EAST CENTRAL GEORGIA AHEAD OF SHORT WAVE. MID LEVEL DRYING NOTICED ON WATER VAPOR MAY ENHANCE DOWNDRAFTS...BUT MAIN THREAT LOCALIZED HEAVY RAIN WITH SLOW MOVING STORMS. WILL CONTINUE CURRENT FORECAST OF LIKELY POPS THIS EVENING THEN DIMINISHING LATE EVENING/OVERNIGHT. FRONT REMAINS ACROSS REGION MONDAY INTO TUESDAY...WEAK AREAS OF LOW PRESSURE MOVING ALONG FRONT MAY ENHANCE CONVECTION...ESPECIALLY IN THE AFTERNOON. SHORT WAVES HARD TO TIME. LOW LEVEL MOISTURE THROUGH PERIOD. ETA BUFKIT DATA SHOWS MID LEVEL DRYING MONDAY...AND INCREASING INSTABILITY. PREFER HIGHER MAV GUIDANCE WITH LITTLE CHANGE IN AIRMASS FOR MONDAY. LOW LEVEL WARM AIR ADVECTION TUESDAY AND MOISTURE ADVECTION LATE...WILL CONTINUE CHANCE POPS...MAINLY AFTERNOON/EVENING. && .LONG TERM (MONDAY THROUGH SUNDAY)... CONTINUED THREAT OF AFTERNOON CONVECTION THROUGH MOST OF EXTENDED PERIOD. AMPLIFYING UPPER TROUGH IN THE EAST WEDNESDAY/THURSDAY WITH COLD FRONT APPROACHING FROM THE WEST. WILL CONTINUE CHANCE POPS THROUGH FRIDAY. LOWER CHANCES NEXT WEEKEND AS FRONT POSSIBLY MOVES SOUTH OF THE AREA. TEMPERATURES NORMAL FOR THIS TIME OF YEAR. && .AVIATION... HEATING AND CONVERGENCE ASSOCIATED WITH THE DIFFUSE FRONT EXTENDING THROUGH THE FORECAST AREA WILL CONTINUE TO HELP CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING WITH IFR CONDITIONS. EXPECT VFR CONDITIONS AWAY FROM THUNDERSTORMS. HIGH LOW-LEVEL MOISTURE AND DIURNAL COOLING SUPPORTS IFR CEILINGS LATE TONIGHT AND EARLY MONDAY MORNING. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AWP...SHORT/LONG TERM. RJL...AVIATION.
Hazardous weather outlook, Jul 3, 6:10 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 610 AM EDT SUN JUL 3 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 041015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 610 AM EDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY AND TONIGHT HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WIND GUSTS...HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:55 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 50 min |
| Jul 3, 4:08 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 52 min |
| Jul 3, 4:15 PM EDT | Tornado Warning | CAE | Newberry | 45 min |
| Jul 3, 4:18 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.